Florida, 2019

Hail and Damaging Wind in Florida, July 2, 2019

July 2, 2019 · NWS JAX · 2 events in 1 county or zone

Dry NW flow prevailed aloft on the periphery of a deep layer ridge across the Gulf of Mexico. Light steering flow focused sea breeze merger inland near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Dry NW flow prevailed aloft on the periphery of a deep layer ridge across the Gulf of Mexico. Light steering flow focused sea breeze merger inland near St. Johns River basin in the afternoon. Warm aloft, but steeper mid level lapse rates promoted wet downburst potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 8:39 AM EST, 7 hours 48 minutes earlier.

Area forecast discussion, Jul 2, 8:39 AM EST, 7 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
939 AM EDT Tue Jul 2 2019

...HOT AND HUMID WITH HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON...
...ISOLATED STRONG STORMS WITH GUSTY WINDS THIS AFTERNOON/EVENING...

.UPDATE...
Deep Northwest Flow continues to build the heat and humidity
across NE FL/SE GA as High pressure ridge remains anchored over
the Eastern GOMEX. Morning soundings showed that atmosphere has
enough moisture with Precipitable Water Amounts (PWATs) around
1.90" at both TLH/JAX to support some isolated to scattered storms
this afternoon and evening. Expect some isolated development along
the East Coast/Gulf Coast sea breeze fronts by early afternoon,
although the NW flow will only allow the East Coast Sea breeze to
push inland to the St Johns River Basin. Once activity gets
started enough moisture to allow outflows to kick-off scattered
storms between the I-95/US 301 corridors with best chances along
the St Johns River Basin of NE FL. Storm motion is from the
Northwest around 10 mph so expect storms to drift back towards the
Atlc Coast and possibly get into the nearshore coastal waters.
Isolated Strong storms with gusty downburst winds to 45-55 mph
possible in the most intense cells this afternoon. Prior to peak
of convection late this afternoon expecting the Hot NW steering
flow to push Max Temps into the middle/upper 90s at most locations
with while the weak sea breeze at the coast will limit to lower
90s there, this combined with dew point temps in the lower to
middle 70s will push the Heat Index/"Feels-Like" readings to
around 105 degrees for most locations by early-mid afternoon.
Convection will continue early this evening then fade quickly
after sunset leaving just fair skies and humid conditions for the
overnight hours with light southwest flow keeping Min Temps
elevated into the mid/upper 70s inland and near 80 along the
coast. Overnight lows this morning were only 76 at AMG and 80 at
SSI and may set Record High Min Temp records for July 2nd which
are 76F at AMG in 1986 and 79 at SSI set just last year (2018).

&&

.AVIATION...
VFR through 18z, then isolated to scattered storms may impact TAF
sites through about 00z and will need to add VCTS if trends in
Hi-Res models continue to show more activity than previously
expected. Return to VFR during the overnight hours with just a few
high clouds at times.

&&

.MARINE...
Offshore flow at 10-15 knots this morning will give way to weak
sea breeze this afternoon and evening with a return to offshore
flow out of the Southwest later tonight. A few offshore moving
storms this afternoon and evening could kick off some strong wind
gusts and dangerous lightning in the near shore waters.

&&

.CLIMATE...
High temperatures will near daily record highs Tue & Wed. Below are
record high temperatures and the year set for official climate
sites:

				               Jul 2  	   Jul 3	  Jul 4
Jacksonville, FL (JAX)		100/1902	 99/1970	99/1970
Gainesville, FL (GNV)		 99/1902	101/1902	99/1997
Alma, GA (AMG)			     99/1996	 99/1997	99/1997
St. Simons Island, GA (SSI)  97/1998     97/2014    99/1979

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  99  75  99  74 /  30  20  20  10
SSI  93  79  93  78 /  30   0  10   0
JAX  98  76  97  76 /  40  20  20  10
SGJ  94  77  93  76 /  40  10  10   0
GNV  96  75  96  74 /  50  20  40  30
OCF  95  75  95  74 /  40  20  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Hess/Kennedy

In the hours before

Special weather statement, Jul 2, 1:23 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
223 PM EDT Tue Jul 2 2019

FLZ037-021845-
Putnam FL-
223 PM EDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM COUNTY UNTIL 245
PM EDT...

* At 223 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Palatka, moving south at 10
  mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palatka, East Palatka, Orange Mills, Bardin, San Mateo and Satsuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2975 8177 2975 8157 2953 8153 2953 8181
TIME...MOT...LOC 1823Z 001DEG 8KT 2968 8168

MCGINNIS
Special weather statement, Jul 2, 4:03 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
503 PM EDT Tue Jul 2 2019

FLZ025-125-022130-
Inland Duval FL-Coastal Duval FL-
503 PM EDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DUVAL COUNTY UNTIL
530 PM EDT...

* At 502 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Ortega, or near Jacksonville,
  moving south at 5 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jacksonville, Nas Jax, Ortega, Normandy, Riverside, San Marco and
  Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3019 8161 3019 8182 3035 8177 3036 8164
TIME...MOT...LOC 2102Z 351DEG 5KT 3029 8170

MCGINNIS
Local storm report, Jul 2, 4:25 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
525 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     6 NNW MANDARIN          30.22N 81.69W
07/02/2019  M51 MPH          Duval              FL   ASOS

            THUNDERSTORM WIND GUST OF 51 MPH MEASURED AT NAS
            JACKSONVILLE.

&&

WCORLESS

The radar

The Jacksonville radar (KJAX), 34 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
July 2, 4:27 PM EST
Where
Clay County, 1.38 mi WNW of Bellair West
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.180, -81.750

Quarter size hail was observed near Blanding Blvd and Aurora Blvd.

Thunderstorm Wind, Clay

When
July 2, 4:40 PM EST
Where
Clay County, Doctors Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.150, -81.750

A tree was blown down and blocked part of Constitution Drive. The time of damage was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826713, 826721.